Wyoming, 2010Hail and Damaging Wind in Wyoming, July 19, 2010
July 19, 2010 · NWS UNR · 6 events in 2 counties and zones
A severe thunderstorm dropped hail to golf ball size and produced strong wind gusts from Moorcroft to Osage, causing significant damage to buildings and automobiles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm dropped hail to golf ball size and produced strong wind gusts from Moorcroft to Osage, causing significant damage to buildings and automobiles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 12:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 19, 12:45 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON JUL 19 2010
DISCUSSION...AT 19Z SFC MAP SHOWS SFC LOW NEAR KCPR WITH TROF
EXTENDING NE THRU NERN WY ACRS BLK HILLS INTO SOUTH CENTRAL ND.
SHWS/TSTMS MVG ACRS EAST-CENTRAL MT INTO WRN ND...A FEW SHWS
CLIPPING FAR NWRN SD. OTHERWISE...DRY ACRS NERN WY/WRN SD WITH
CU DVLPING ACRS BEAR LODGE AND NRN/CENTRAL BLK HILLS. EXPECT SCT
TSTMS TO DVLP IN VCNTY BLK HLS/NWRN SD.
TONIGHT...AFT CONVECTION WILL CONT TO MOVE EAST ACRS SD PLAINS.
ANOTHER UPPER LEVEL S/W WL BEGIN TO PUSH INTO NERN WY AND ACRS AREA
OVERNIGHT. S/W WILL INCREASE LARGE SCALE ASCENT AND COMBINE WITH
MODERATE INSTABILITY AND CAPE OF 750-1250 J/KG TO PRODUCE ANOTHER
BAND OF TSTMS MVG ACRS AREA. 0-6KM BULK SHEAR 50-60KTS AHEAD OF S/W
AND THUS EXPECT CONT THREAT OF SVR STORMS...MAIN THREAT WILL BE
LARGE HAIL. IT WILL BE ANOTHER MILD NIGHT WITH TEMPS MAINLY IN
60S...50S IN BLACK HILLS/NERN.
TUES/TUES NITE...NOT MUCH CHANGE FM MONDAY. WEAK UPSLOPE FLOW WL
CONT TO PUMP MOISTURE INTO REGION. AGAIN...MODERATE INSTABILITY
AND CAPE IN 750-1500 J/KG RANGE WL COMBINE WITH 0-6KM BULK SHEAR
OF AROUND 40 KTS...WITH SCT TSTMS DVLPING IN THE AFT. AGAIN THERE
WILL LIKELY BE A FEW SVR STORMS...MAIN THREAT SHOULD BE LARGE HAIL.
TSTMS WL LIKELY PERSIST INTO TUES NIGHT AS ANOTHER S/W APPROACHES
FM WEST AND INCREASE LARGE SCALE ASCENT. DAYTIME TEMPERATURES WILL
BE IN THE 80S...COOLING TO THE MID 50S TO MID 60S AT NIGHT.
WED/WED NITE...UPPER FLOW CONTS ACRS REGION...AGAIN WITH WEAK
UPSLOPE FLOW PUMPING MSTR INTO REGION. THIS WL COMBINE WITH MODERATE
INSTABILITY/CAPE OF 750-1500 J/KG AND 0-6KM BULK SHEAR OF 50-60 KTS
TO PRODUCE SCT TSTMS AND AGAIN THREAT OF SVR TSTMS WED AFT INTO
WED NIGHT...MAIN THREAT WILL AGAIN BE LARGE HAIL.
EXTENDED...A SERIES OF SHORT WAVES WILL CONTINUE TO SLIDE THROUGH
THE REGION IN WEST TO SOUTHWEST FLOW ALOFT...BRINGING A CHANCE FOR
THUNDERSTORMS THURSDAY AND FRIDAY. A BRIEF DRY PERIOD IS EXPECTED
SATURDAY AS A WEAK RIDGE PASSES OVER...WITH CHANCES FOR STORMS
RETURNING BY SUNDAY.
&&
.AVIATION...SCT TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONT OVERNIGHT. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY
TSTMS...OTHERWISE VFR CONDS ARE EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 19, 3:38 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
438 AM MDT MON JUL 19 2010
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
438 AM MDT (538 AM CDT) MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMNG AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THE
GREATEST THREAT IS IN WESTERN SOUTH DAKOTA FROM THE BLACK
HILLS NORTHWARD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM TUESDAY
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jul 19, 1:13 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL HISEGA 44.05N 103.40W
07/19/2010 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jul 19, 1:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 4 SE DOWNTOWN RAPID CIT 44.03N 103.18W
07/19/2010 E60.00 MPH PENNINGTON SD NWS EMPLOYEE
&&
LCZEPYHALocal storm report, Jul 19, 1:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 N ROZET 44.36N 105.20W
07/19/2010 E1.25 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHALocal storm report, Jul 19, 2:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 NE ROZET 44.32N 105.14W
07/19/2010 E2.75 INCH CAMPBELL WY PUBLIC
0300 PM HAIL 5 NE ROZET 44.33N 105.13W
07/19/2010 E1.75 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHAHail, Crook
- When
- July 19, 2:15 PM MST
- Where
- Crook County, Moorcroft
- Measured
- 1.75 in hail
- Property damage
- $800,000
- Reported by
- Newspaper
- Coordinates
- 44.270, -104.950
Wind-driven large hail broke windows and damaged siding and roofs of houses in Moorcroft. The hail also broke windshields and dented vehicles.
Hail, Weston
- When
- July 19, 2:40 PM MST
- Where
- Weston County, Upton
- Measured
- 2 in hail
- Property damage
- $700,000
- Reported by
- NWS Employee
- Coordinates
- 44.100, -104.630
Large hail punctured vinyl siding, broke windows, and damaged automobiles.
Hail, Weston
- When
- July 19, 2:40 PM MST
- Where
- Weston County, 5 mi NNE of Upton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.167, -104.591
Hail, Weston
- When
- July 19, 2:48 PM MST
- Where
- Weston County, 5 mi NNW of Osage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.037, -104.439
Thunderstorm Wind, Weston
- When
- July 19, 2:48 PM MST
- Where
- Weston County, 5 mi NNW of Osage
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.037, -104.439
Wind gusts were estimated at 60 mph.
Hail, Weston
- When
- July 19, 2:55 PM MST
- Where
- Weston County, Osage
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 43.970, -104.400
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$260,000 · 4.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248508, 238647, 238648, 238650, 238651, 238649.